Summary:

Paragraph 3 reads:  "But although serotonin is essential for good health, it has a darker side. Too much serotonin can cause bizarre behavior, and some people taking these medications might be at risk of life-threatening drug interactions."

______________________________________________________________________
THE PEOPLE'S PHARMACY
The Dallas Morning News
July 14, 2000
Author: Joe Greadon, Teresa Graedon, Ph.D; King Features Syndicate
Estimated printed pages: 2


Serotonin has become a household word, thanks to Prozac. Millions of people take this popular antidepressant or related drugs such as Zoloft and Paxil every day.

These medications are known scientificallyas SSRIs: selective serotonin reuptake inhibitors. They allow serotonin to accumulate between nerve endings. This brain chemical helps to regulate mood and appears to be important for sleep, learning, appetite, sexual behavior, pain, perception and movement.

But although serotonin is essential for good health, it has a darker side. Too much serotonin can cause bizarre behavior, and some people taking these medications might be at risk of life-threatening drug interactions.

Serotonin syndrome can cause a range of problems, from anxiety, agitation and muscle twitches to nausea, sweating, confusion, convulsions and even coma. This condition might be triggered by some common combinations. One person wrote:

"As a Prozac user, I had bad reactions to cold medications in the past. I don't know which ingredients caused the negative effects (mental disconnection, dizziness, nausea), so I mostly stayed away from them.

"But after four days of sinus congestion, I tried one Dayquil LiquiCap. I had no problems, so I tried another in the afternoon and a third before bed. My head cold improved, but the next morning I had a horrible reaction.

"I felt disconnected, jittery and confused. I felt like I was going through the motions from a distance, and watching myself do this made me even more nervous. Later I felt dizzy and had to lie down. I also was nauseated and ended up with a terrible headache."

Mixing Prozac and the OTC cough suppressant dextromethorphan could have triggered her problems. A more tragic example:

"My son was taking Xanax, Neurontin and Zoloft for anxiety and depression. On Feb. 4, the physician who was prescribing these also prescribed Imitrex for a headache. On Feb. 9, my son had two strokes, went into a coma and was declared brain-dead. He died Feb. 18.

"I have been told that Imitrex should not have been prescribed for a patient who was taking Zoloft."

This grieving mother is correct. The migraine medicine Imitrex should not be combined with Zoloft, Prozac or similar antidepressants because of serotonin-syndrome risk.

Joe and Teresa Graedon answer letters from readers. Write to them in care of The Dallas Morning News, P.O. Box 655237, Dallas, TX 75265 or e-mail them via their Web site: www.peoplespharmacy.com.

The People's Pharmacy With Joe & Terry Graedon can be heard on KERA-FM (90.1) Saturdays at 6 a.m. and 3 p.m.
Edition:  THIRD
Section:  TODAY
Page:  4C
Column:  THE PEOPLE'S PHARMACY
Copyright 2000, 2001 The Dallas Morning News
Record Number:  4162991

OpenURL Article Bookmark (right click, and copy the link location):
THE PEOPLE'S PHARMACY